We’ve probably all seen the commercials advertising pills that increase a man’s sex drive. Did you know, however, that there are actually medications that have the opposite effect? Of course, their goal isn’t to do so, but they come as a side effect of the medication. This is important to know, because sometimes when men are suffering from E.D., they’re not aware that it’s because of their medications. Among the pills that do this, antidepressants are one of them.
To start, depression in itself is already known for lowering libido. The reason being is that people often lose interest in the things that they used to enjoy. That being said, the antidepressants that are given to someone who is struggling with depression can also have a big impact on their sex drive.
To be more specific, selective serotonin reuptake inhibitors are known for affecting a man’s sexual life, which includes reduced interest in sex, delayed ejaculation, inability to ejaculate, or even erectile dysfunction. The reason why these antidepressants reduce sexual drive is because they reduce the capacity of dopamine and norepinephrine to be activated.
It’s important to note that this medication affects everyone differently, and sometimes it’s hard to know if the change in sexual drive is due to the medication or the depression itself. In fact, some people actually have an increased sex drive since the medication helps them feel less depressed.
If you’ve recently started taking antidepressants and your sex drive has changed, our urologist in New York first recommends that you give it some time. If the problem continues, then there are different ways that you can try to resolve it. The first is to ask your doctor to either change your medication or ask about a lower dose.
If that doesn’t work, contact our urologist in New York to look for other solutions. When you come to an appointment, we’ll evaluate the situation and come up with a treatment plan for you.